Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 46, NWS Des Moines, IA

May 31, 2009Carroll County, Crawford County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 31, 2009, 9:57 PM CDT for Carroll County, Crawford County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2009, 9:57 PM CDT (02:57 UTC)
Expired
May 31, 2009, 10:30 PM CDT
In force
33 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Carroll County, IA, Crawford County, IA

The radar

The Des Moines radar (KDMX), 106 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2009-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2009-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
2120 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 010257
SVRDMX
IAC027-047-010330-
/O.NEW.KDMX.SV.W.0046.090601T0257Z-090601T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
957 PM CDT SUN MAY 31 2009

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CARROLL COUNTY IN WEST CENTRAL IOWA...
  EASTERN CRAWFORD COUNTY IN WEST CENTRAL IOWA...

* UNTIL 1030 PM CDT

* AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES
  SOUTHEAST OF WESTSIDE...OR 30 MILES SOUTHEAST OF IDA GROVE...AND
  WAS MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HALBUR BY 1005 PM CDT...
  CARROLL BY 1015 PM CDT...
  CARROLL AIRPORT AND WILLEY BY 1020 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

&&

LAT...LON 4208 9478 4195 9479 4195 9516 4212 9516
TIME...MOT...LOC 0257Z 269DEG 29KT 4203 9505

$$

VACHALEK
2 follow-up statements
000 
WWUS53 KDMX 010317
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1017 PM CDT SUN MAY 31 2009

IAC027-047-010330-
/O.CON.KDMX.SV.W.0046.000000T0000Z-090601T0330Z/
CRAWFORD IA-CARROLL IA-
1017 PM CDT SUN MAY 31 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR CENTRAL CARROLL AND EASTERN CRAWFORD COUNTIES...

AT 1016 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR CARROLL AIRPORT...OR 39 MILES SOUTHEAST OF IDA GROVE...MOVING
EAST AT 35 MPH.

LAT...LON 4208 9478 4195 9479 4195 9516 4212 9516
TIME...MOT...LOC 0317Z 269DEG 29KT 4203 9483

$$
000 
WWUS53 KDMX 010328
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1028 PM CDT SUN MAY 31 2009

IAC027-047-010338-
/O.EXP.KDMX.SV.W.0046.000000T0000Z-090601T0330Z/
CRAWFORD IA-CARROLL IA-
1028 PM CDT SUN MAY 31 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CARROLL AND EASTERN
CRAWFORD COUNTIES EXPIRES AT 1030 PM CDT...

REPORT...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF 
INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING 
THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 4208 9478 4195 9479 4195 9516 4212 9516
TIME...MOT...LOC 0328Z 269DEG 29KT 4203 9471

$$

VACHALEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:25 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, May 31, 6:25 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
625 PM CDT SUN MAY 31 2009

UPDATED AVIATION DISCUSSION

.SHORT TERM.../TONIGHT/
PRIMARY CONCERNS TONIGHT WILL BE CONVECTIVE TRENDS.  19Z SFC ANLYS
PLACES LOW ALONG ND/MN BORDER WITH TRAILING PRESSURE TROUGH INTO SD
AND NE.  ATTENDANT WARM FRONT SLOPES DOWN ACROSS MN INTO NRN IA.
FARTHER SOUTH ANOTHER WARM FRONT IS IN PLACE JUST SOUTH OF THE MO
RIVER SEPARATING VERY DRY AIR OVER IA...SFC RH BELOW 20 PERCENT AT
TIMES...FROM 60 PLUS DEWPOINTS TO THE SOUTH.  MLCAPES TO AROUND 2000
J/KG WELL UPSTREAM INTO THE HIGH PLAINS WITH CIN ERODING...BUT
MODELS INDICATE CIN SHOULD RETURN FAIRLY QUICKLY THIS EVENING
PRECLUDING MUCH OF A SFC BASED THREAT FOR IA TONIGHT.  H85/H7
THETA-E ADVECTION IS QUITE STRONG HOWEVER...ORIENTED NW-SE ACROSS
THE STATE.  EXAMINATION OF VARIOUS ELEVATED LAYERS SHOWED ADEQUATE
INSTABILITY...ESPECIALLY MORE AGGRESSIVE NAM...BUT WITH CIN HOLDING
THINGS BACK.  STRONG THETA-E ADVECTION OFTEN SEEMS TO OFFSET THAT
DEFICIENCY HOWEVER AND DEEP MOISTURE CONVERGENCE IS IN PLACE AS
WELL...SO HAVE CHANCE POPS FARTHER SOUTH THROUGH 06Z FOR THIS
POTENTIAL.

LOOKING TO THE NORTH..THIS WILL LIKELY BE THE MORE ACTIVE SOURCE
ZONE FOR US AS HIGH PLAINS SFC BASED CONVECTION BECOMES ELEVATED AS
IT WORKS EASTWARD FEEDING ON 40-50KTS OF FLOW ABOVE INVERSION AS
DEPICTED BY 305K ISENT SURFACES.  CONVERGENCE THERE INDICATES THAT
MCS WILL SLIDE ACROSS THE NRN HALF OF IA TONIGHT BEFORE EXITING TO
THE EAST AS 305K FLOW VEERS.  HAIL AND WIND WILL BE PRIMARY THREATS
ALTHOUGH EFFECTIVE H85/H5 SHEAR IS WEAK/MODERATE.  WITH WARM
ADVECTION AND INCREASING LOW LEVEL MOISTURE...HAVE NUDGED MINS UP
TONIGHT TOWARD WARM END OF GUIDANCE.

.LONG TERM.../MONDAY THROUGH SUNDAY/
LINGERING CONVECTION FROM OVERNIGHT IN THE EAST ALONG WITH
ADDITIONAL SHOWERS/STORMS ALONG THE FRONT MOVING THROUGH OUR
SOUTHERN/SOUTHEASTERN COUNTIES JUSTIFY MAINTENANCE OF LIKELY POPS
MONDAY MORNING...BUT HAVE TRIMMED BACK IN THE NORTH/WEST BEHIND THE
FRONT. THEREAFTER...WITH THE FRONT STALLING IN FAR SOUTHERN IOWA
GENERAL FORECAST THINKING REMAINS UNCHANGED WITH AMPLE
MOISTURE...LOW-LEVEL CONVERGENCE ALONG THE FRONTAL
BOUNDARY...MOISTURE/WAA/INSTABILITY STREAMING IN FROM THE
SOUTH...AND SUBTLE MID-LEVEL IMPULSES MOVING THROUGH NEARLY ZONAL
FLOW PROVIDING SUPPORT FOR SEVERAL ROUNDS OF CONVECTION ACROSS MUCH
OF OUR AREA FROM MONDAY AFTERNOON INTO TUESDAY. WILL INCLUDE LIKELY
POPS BASICALLY ACROSS ABOUT THE SOUTHEASTERN TWO THIRDS OF OUR AREA
THROUGH THIS ENTIRE PERIOD. BIG QUESTION THEN BECOMES CHANCES OF
SEVERE STORMS AND/OR HEAVY RAIN. BEST THREAT FOR SEVERE STILL
APPEARS TO BE MONDAY AFTERNOON INTO MONDAY NIGHT IN SOUTHERN
IOWA...WHERE MODELS CONTINUE TO INDICATE FAIRLY IMPRESSIVE
INSTABILITY ESPECIALLY TOWARD THE MISSOURI BORDER. HOWEVER...THERE
IS SOME NEGATIVE AREA THAT WILL NEED TO BE OVERCOME SO THE SEVERE
THREAT IS SOMEWHAT CONDITIONAL. NEVERTHELESS...WITH LIFT PROVIDED BY
THE AFOREMENTIONED SHORTWAVES AS WELL AS THE SUPPORT OF SURFACE
CONVERGENCE NEAR THE FRONT THERE IS A GOOD CHANCE OF AT LEAST
ISOLATED SEVERE STORMS IN THE SOUTH LATE MONDAY...AND SPC HAS
INCLUDED THE AREA IN A SLIGHT RISK.

FRONT AND PRECIP SHOULD FINALLY PUSH SOUTHEAST OUT OF OUR AREA
AROUND LATE TUESDAY...WITH HIGH PRESSURE THEN DOMINATING WEDNESDAY
AND THURSDAY BEFORE ANOTHER STORM SYSTEM APPROACHES THURSDAY NIGHT.
IN THE HIGH PRESSURE PERIOD HAVE DROPPED TEMPS...ESPECIALLY IN THE
NORTH...TUESDAY NIGHT THROUGH WEDNESDAY NIGHT AS COLD AIR ADVECTION
APPEARS RELATIVELY STRONG AND THERE WILL BE GOOD CONDITIONS FOR
RADIATIONAL COOLING WEDNESDAY NIGHT WITH THE RIDGE PASSING OVERHEAD.
LATER IN THE WEEK CONTINUED SLIGHT POPS THURSDAY NIGHT THROUGH
SATURDAY...THEN UPPED TO CHANCE POPS SATURDAY NIGHT AND SUNDAY AS A
DEEPER MID-LEVEL TROUGH APPEARS POISED TO MOVE FROM THE ROCKIES INTO
THE MIDWESTERN STATES.

&&

.AVIATION...01/00Z
PRIMARY CONCERN CONTINUES TO BE CONVECTIVE TRENDS...OF WHICH MUCH IS
STILL UNCERTAIN. THUNDERSTORMS ALONG APPROACHING LOW AND FRONTAL
SYSTEM ACROSS THE DAKOTAS AND MINNESOTA WILL EVENTUALLY SLIDE SOUTH
AND EAST INTO IA OVERNIGHT...BUT INTENSITY AND COVERAGE SHOULD BE
DIMINISHING SOMEWHAT. POTENTIAL/CONFIDENCE LOW ENOUGH TO LEAVE OUT
AT KOTM THROUGH 18Z. HAVE VFR CONDITIONS THROUGH THE ENTIRE PERIOD
AT ALL SITES EXCEPT KALO WHERE THERE IS SOME POTENTIAL TO GO
LOWER...IN THE WAKE OF THE TSRA LATE TONIGHT. HAVE MENTIONED CB IN
BODY AFT 18Z AT KDSM AND KOTM FOR POTENTIAL OF NEXT ROUND OF TSTMS
TO AFFECT SRN HALF OF IA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SMALL
LONG TERM...LEE
AVIATION...MOYER
Hazardous weather outlook, May 31, 3:55 PM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
355 PM CDT SUN MAY 31 2009

IAZ004>007-015>017-023>028-011100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
355 PM CDT SUN MAY 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY TO
DEVELOP OVER THE AREA.  A SLIGHT RISK OF SEVERE STORMS EXIST
TONIGHT...MAINLY ALONG AND NORTH OF INTERSTATE 80. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.  LOCALLY HEAVY RAIN IS ALSO ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY INTO TUESDAY...SOME LINGERING SHOWERS AND THUNDERSTORMS ARE
POSSIBLE THROUGH EARLY MONDAY MORNING. THEN A CHANCE OF SHOWERS
AND THUNDERSTORMS EXISTS ACROSS THE AREA LATE MONDAY AFTERNOON
INTO TUESDAY. STRONG TO ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE
MONDAY EVENING INTO TUESDAY...WHERE LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN THREAT. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

FRIDAY THROUGH SUNDAY...A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS MAY DEVELOP. HOWEVER...PREDICTABILITY IS TOO LOW AT
THIS TIME TO PIN POINT SEVERE WEATHER POTENTIAL.

IN ADDITION...A FLOOD WARNING REMAINS ALONG THE WEST FORK CEDAR
RIVER AT FINCHFORD. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TONIGHT THROUGH TUESDAY.

IAZ033>039-044>050-057>062-070>075-081>086-092>097-011100-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
355 PM CDT SUN MAY 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE DURING THE EARLY
MORNING HOURS.  STRONG TO ISOLATED SEVERE STORMS ARE POSSIBLE.
THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...WITH
LOCALLY HEAVY RAIN POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDESPREAD THUNDERSTORMS ARE FORECAST TO DEVELOP BY MONDAY
AFTERNOON AND PERSIST THROUGH TUESDAY MORNING. A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS OVER THE AREA AS LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE. AN ISOLATED TORNADO REMAINS A
SECONDARY THREAT. HEAVY RAIN IS FORECAST TO OCCUR WITH THE
STRONGEST STORMS MONDAY NIGHT INTO TUESDAY...WHICH MAY LEAD TO
AREAS OF LOCALIZED FLASH FLOODING AND RIVER FLOODING. SCATTERED
SHOWERS AND THUNDERSTORMS WILL LINGER INTO TUESDAY AFTERNOON.
HOWEVER...THE GREATEST SEVERE THREAT WILL BE MONDAY AFTERNOON
THROUGH MONDAY NIGHT.

FRIDAY THROUGH SUNDAY...A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS MAY DEVELOP. HOWEVER...PREDICTABILITY IS TOO LOW AT
THIS TIME TO PIN POINT SEVERE WEATHER POTENTIAL.

IN ADDITION...A FLOOD WARNING REMAINS IN EFFECT FOR THE WEST FORK
CEDAR RIVER AT FINCHFORD.  PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES LATE TONIGHT THROUGH
TUESDAY MORNING.

In the hours before

Special weather statement, May 31, 9:27 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
927 PM CDT SUN MAY 31 2009

IAZ045-046-010300-
CARROLL-GREENE-
927 PM CDT SUN MAY 31 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARROLL AND
SOUTHWESTERN GREENE COUNTIES UNTIL 1000 PM CDT...

AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 5 MILES WEST OF COON
RAPIDS...OR 47 MILES SOUTHEAST OF IDA GROVE...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS IN EXCESS OF 45 MPH ARE EXPECTED WITH
THIS STORM.

VACHALEK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:20 PM CDTSevere Thunderstorm WarningDMXRinggold40 min
Jun 1, 6:50 PM CDTSevere Thunderstorm WarningDMXAppanoose40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.